Hail, Hale
- When
- May 15, 3:28 PM CST
- Where
- Hale County, 3 mi SW of Plainview
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.169, -101.737
A member of the public reported hail up to golf ball size on the southwest side of Plainview.
A storm system emerging from the Four Corners region, in combination with a southward sagging cold front, served as triggers for thunderstorm development across the southern High Plains on the afternoon of the 15th. Initial thunderstorm development occurred along a frontal boundary that extended from southwest Oklahoma into the northwestern South Plains and southeast New Mexico.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A storm system emerging from the Four Corners region, in combination with a southward sagging cold front, served as triggers for thunderstorm development across the southern High Plains on the afternoon of the 15th. Initial thunderstorm development occurred along a frontal boundary that extended from southwest Oklahoma into the northwestern South Plains and southeast New Mexico. Hot conditions south of the front and modest moisture levels led to high-based thunderstorms. The atmosphere was characterized by inverted-V soundings which led to strong to severe wind gusts with the dry sub-cloud layer in place. Strong outflow winds helped spark additional thunderstorms as the activity propagated eastward. These outflow winds raced well ahead of the cluster of thunderstorms producing severe wind gusts. After a relative lull in storm coverage and intensity late on the 15th, additional rounds of strong to severe thunderstorms moved across the northern South and Rolling Plains through early in the morning on the 16th.
High wind gusts from the Texas Tech University West Texas mesonet network are below:
74 mph at Wolfforth (Lubbock County),|69 mph at New Home (Lynn County), and|58 mph at White River Lake (Crosby County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 15, 2:14 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 314 PM CDT Wed May 15 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Thursday) Issued at 252 PM CDT Wed May 15 2024 Water vapor imagery currently shows the upper level trough and associated low over the Baja Peninsula this afternoon. This trough is expected to track into the northern Texas Panhandle tomorrow afternoon. Ahead of the upper level trough, perturbations in the flow aloft will help with thunderstorm development over the region this afternoon and evening. As the upper level trough tracks into the northern Texas Panhandle tomorrow, a better source of lift will eject over the area as the exit region of a 110kt 250mb jet clips the southern portion of the FA. Southerly winds across most of the FA will help influence dewpoints in the 50s and 60s this afternoon with some locations in the far southeastern Texas Panhandle already observing dewpoint temperatures in the upper 50s to low 60s. As of 2 PM CDT, the frontal boundary extends along a line from Friona to Happy up to Clarendon. This feature will serve as a source of lift this afternoon for thunderstorms as it tracks southward through the FA this afternoon and evening. Latest model guidance depicts thunderstorms developing along the frontal boundary this afternoon, with some thunderstorms developing across the very weak dry-line across our western most counties. Lack of moisture near the surface and aloft will support high based convection this afternoon given inverted-v profile soundings and DCAPE values up to 1500 J/kg, gusty and erratic winds up to 70 mph will be the main hazard with thunderstorms. Although long hodographs have been observed, lack of CAPE will favor more organized multicell clusters with supercell potential limited. Thunderstorms are expected through the overnight hours as the FROPA provides efficient lift for storms to develop. Although the severe threat begins to diminish overnight, localized flooding will remain possible, especially with stronger storms as some training is possible. Scattered thunderstorms are expected to continue Thursday as the upper level trough and associated low move over the northern Texas Panhandle. As this feature moves closer into the region, better moisture will be found over the region with dewpoint temperatures climbing into the 50s-60s and PWATs above the 90th percentile. Therefore, main threats with thunderstorms tomorrow will be locally heavy rainfall that may lead to localized flooding across low-lying and poor drainage areas. An isolated supercell cannot be ruled out, especially across the southern South Plains and Rolling Plains where the better instability resides. Gusty winds up to 60 mph and hail up to quarter size may be possible, especially within larger storm cores. && .LONG TERM... (Thursday night through next Tuesday) Issued at 252 PM CDT Wed May 15 2024 Rain will continue to shift east of the forecast area early Friday morning as the center of the upper-level low moves into Oklahoma placing us in an area of subsidence aloft. With clearing skies, temperatures will warm back into the upper 70s to lower 80s on Friday. Upper-level ridging will begin to expand over the forecast area Saturday and remain overhead through early next week. This will lead to increasing temperatures through early next week with high temperatures mostly in the 90s on Saturday and Sunday with upper 90s and lower 100s on Monday. A shortwave will lower heights over the area slightly on Tuesday dropping high temperatures back into the 90s however with limited moisture, it appears that the forecast area will remain dry. /WI && .AVIATION... (18Z TAFS) Issued at 1236 PM CDT Wed May 15 2024 Thunderstorms are expected to develop late this afternoon into the early evening hours at or near all three TAF sites. KCDS will have the best chance for TS this evening, with KPVW a close second, and low confidence at KLBB. Thunderstorms will have the potential of producing gusty and erratic winds and locally heavy rainfall which may lead to reduced visibilities. Thunderstorms will exit KLBB and KPVW this evening with lingering TS possible at KCDS through the early morning hours. Outside of thunderstorms, winds will begin to calm and shift out of the north as a front moves southward through the region. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...12 LONG TERM....58 AVIATION...12
Hazardous Weather Outlook National Weather Service Lubbock TX 1136 AM CDT Wed May 15 2024 TXZ021>044-161645- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1136 AM CDT Wed May 15 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected across the far southern Texas Panhandle, South Plains, and Rolling Plains this afternoon and evening. Damaging wind gusts up to 70 mph and hail up to golfball size will be the primary hazards with storms. Stronger storms may lead to locally heavy rainfall and flooding across low-lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are expected across the area on Thursday, with a potential for severe weather focused on the central and southern Rolling Plains. Localized heavy rainfall/flooding and high winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The Lubbock radar (KLBB), 58 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
4 thunderstorm wind, 3 high wind, 2 hail. Local standard time, as filed.
A member of the public reported hail up to golf ball size on the southwest side of Plainview.
A Texas Tech University West Texas mesonet site near Plainview measured a severe wind gust of 78 mph.
A Texas Tech University West Texas mesonet site near Anton measured a severe wind gust of 58 mph.
An NWS cooperative weather observer southeast of Floydada reported hail up to golf ball size.
A Texas Tech University West Texas mesonet site near Shallowater measured a severe wind gust of 58 mph.
A Texas Tech University West Texas mesonet site near McAdoo measured severe wind gusts from 0157 CST through 0158 CST. A peak wind gust of 67 mph was measured at 0158 CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167504, 1167505, 1167515, 1167516, 1167519, 1167522, 1167523, 1167524, 1167527.